Florida, 2011

Wildfire in Florida, June 13, 2011

June 13, 2011 · NWS MLB · 1 event in 1 county or zone

A wildfire damaged multiple structures in the Maytown area in Volusia County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$17,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

A wildfire damaged multiple structures in the Maytown area in Volusia County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jun 13, 9:59 AM EST, 1 minute earlier.

Area forecast discussion, Jun 13, 9:59 AM EST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
1059 AM EDT MON JUN 13 2011

.DISCUSSION...

...THE HEAT IS ON...

MORNING CAPE SOUNDING SHOWS A PRETTY DRY COLUMN WITH PRECIP WATER AT
1.44 INCHES. THERE IS A NOTICEABLE DRY LAYER AT 900-950 MB WHICH IS
SUPPRESSING CU DEVELOPMENT ACROSS MUCH OF EC FL. MID LEVELS HAVE
ALSO STABILIZED WITH 500 MB TEMPS RISING TO -7.9C...AN INCREASE OF
ALMOST 3C SINCE YESTERDAY. NONE OF THIS BODES WELL FOR MUCH COVERAGE
OF STORMS AND THE THREAT FOR SEVERE STORMS IS LOWER.

HI RES VIS SAT IMAGERY AND SFC OBS SHOW A BAND OF ENHANCED LOW LEVEL
MOISTURE FROM THE FL BIG BEND EAST ACROSS LAKE/VOLUSIA COUNTIES.
THIS APPEARS TO BE ASSOCD WITH PERHAPS A PRE-FRONTAL TROUGH AS THERE
IS SOME NW FLOW ACROSS NORTH FL.BEHIND THIS FEATURE. MAIN FRONTAL
TROUGH IS STILL WELL TO THE NORTH AND WESTERLY FLOW HAS INCREASED AS
A RESULT. THIS WILL DELAY THE ONSET OF THE SEA BREEZE ALLOWING MAX
TEMPS TO REACH THE LOW TO MID 90S EVEN AT THE COAST. RECORD HIGHS
(SEE BELOW) APPEAR OUT OF REACH.

ONLY SIG CHANGE TO FCST WAS TO RAISE NORTHERN SECTIONS TO 30 PERCENT
BASED ON THE CU FIELD AND AN EVENTUAL SEA BREEZE THAT WILL PROBABLY
REMAIN PINNED TO THE VOLUSIA COAST. OFFSHORE FLOW DOES NOT LOOK
STRONG ENOUGH TO PREVENT IT ALTOGETHER. LOWERED OSCEOLA/BREVARD TO
20 PERCENT.

&&

.AVIATION...
VFR WITH ISOLD IFR TSRA DVLPS ALONG/AHEAD OF RATHER DIFFUSE WCSB AND
MOVG TOWARD INTR TAF SITES AFT 18Z. COULD SEE SOME ADDITIONAL TS
ALONG THE KMLB-KVRB-KFPR-KSUA CORRIDOR WITH ECSB. BCMG VFR AREAWIDE
AGAIN BY 02Z. TS COVRG NOT EXPECTED TO BE QUITE HIGH ENOUGH TO
WARRANT VC TERM EXCEPT PERHAPS TWD MLB-VRB LATE. WILL TAKE ANOTHER
LOOK AT THIS FOR THE 18Z TAF PKG.

&&

.MARINE...
STRENGTHENING OFFSHORE FLOW WILL KEEP SEAS AOB 3FT WITH WINDS
10-15KT. ECSB CIRC WILL BE DELAYED BUT SHOULD DEVELOP FIRST ALONG
THE INDIAN RIVER COAST AND LAST ALONG THE VOLUSIA COAST. THREAT FOR
OFFSHORE MOVING LATE AFTN-EARLY EVENING TS...AND ALTHOUGH CHCS ARE
ONLY 20-30% MARINERS SHOULD STILL LOOK TO THE WEST FOR PSBL INCOMING
TS LATE IN THE DAY.

&&

.FIRE WEATHER...
COULD SEE MORE LIGHTNING INITIATED FIRES GIVEN THE LOW COVERAGE AND
A LITTLE FASTER MOVEMENT OF STORMS (E/SE AT 10-15 MPH) THIS
AFTN/EVENING. FCST ERC VALUES ABOVE 35 FOR ALL BUT A FEW COUNTIES.
MIN RH VALUES EXPECTED TO DROP BELOW 40 PERCENT ONCE AGAIN...
POSSIBLY BELOW 35 PERCENT IN A FEW SPOTS.

&&

.CLIMATE...
RECORD HIGHS FOR MON JUN 13TH:

DAYTONA BEACH  99  1998
ORLANDO       100  1907
MELBOURNE      97  1998
VERO BEACH     97  1998

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  93  74  95  75 /  20  20  30  10
MCO  95  73  96  74 /  20  20  30  10
MLB  91  74  94  74 /  30  20  30  10
VRB  90  73  93  75 /  30  20  30  10
LEE  94  75  96  75 /  20  20  30  10
SFB  96  75  97  76 /  20  20  30  10
ORL  95  76  96  74 /  20  20  30  10
FPR  91  72  93  75 /  30  20  30  10

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.

&&

UPDATES...KELLY
Hazardous weather outlook, Jun 13, 4:30 AM EST, 5 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
530 AM EDT MON JUN 13 2011

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-132200-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
530 AM EDT MON JUN 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
THERE WILL BE THE THREAT FOR LIGHTNING STORMS IN EAST CENTRAL
FLORIDA TODAY. COVERAGE IS EXPECTED TO BE ISOLATED TO THE NORTH OF
A KISSIMMEE TO CAPE CANAVERAL LINE...AND A LITTLE HIGHER TO THE
SOUTH.

A FEW SHOWERS AND STORMS ARE EXPECTED TO DEVELOP DURING THE EARLY
TO MIDDLE AFTERNOON ALONG AND AHEAD OF DIFFUSE WEST COAST SEA
BREEZE. A FEW STORMS ARE ALSO POSSIBLE DURING THE MID TO LATE
AFTERNOON ALONG BOTH THE LAKE OKEECHOBEE BREEZE AS WELL AS A LATE
FORMING EAST COAST SEA BREEZE FROM MELBOURNE SOUTH TO NEAR TEQUESTA.

ANY STORMS THAT FORM WILL MOVE TOWARD THE EAST-SOUTHEAST AT 10 TO
15 MPH. FREQUENT CLOUD TO GROUND LIGHTNING AND VERY HEAVY RAINFALL
ARE LIKELY IN ANY STORMS THAT FORM...AND THE MOST INTENSE STORMS
COULD CONTAIN STRONG GUSTY WINDS AND SMALL HAIL.

THIS IS THE TIME OF YEAR WHERE LIGHTNING CASUALTIES START TO INCREASE.
DON'T BECOME A LIGHTNING STATISTIC...HEAD INDOORS AT THE FIRST
SIGN OF A LIGHTNING STORM.

.MARINE THUNDERSTORM GUST IMPACT...
STORMS THAT FORM WILL ALSO AFFECT INLAND LAKES DURING THE MID TO
LATE AFTERNOON...AND POTENTIALLY THE INTRACOASTAL AND IMMEDIATE
NEAR SHORE ATLANTIC WATERS FROM LATE AFTERNOON THROUGH EARLY
EVENING. BOATERS SHOULD REMAIN ALERT TO THE POTENTIAL FOR ISOLATED
LATE DAY STORMS APPROACHING FROM THE WEST. MOVE TO SAFE HARBOR IN
ADVANCE OF ANY LIGHTNING STORMS.

.FIRE WEATHER IMPACT...
THE COMBINATION OF ONGOING DRY GROUND AND FUEL CONDITIONS COUPLED
WITH THE THREAT FOR AFTERNOON LIGHTNING STORMS WILL ELEVATE THE
FIRE DANGER TODAY.

.RIP CURRENT IMPACT...
WEATHER AND OCEANIC CONDITIONS WILL PRODUCE AN ELEVATED THREAT FOR
RIP CURRENTS TODAY. THE THREAT WILL BE HIGHEST AROUND THE TIME OF
THE OUTGOING TIDE...FROM ABOUT 10 AM TO 3 PM. CHECK WITH BEACH
PATROL ON LATEST RIP CONDITIONS WHEN ARRIVING AT THE BEACH. ALSO...
ALWAYS SWIM NEAR A LIFEGUARD AND NEVER SWIM ALONE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

CRISTALDI

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Volusia

When
June 13, 10:00 AM EST to 11:00 PM EST
Where
Volusia forecast zone
Property damage
$17,000
Reported by
Emergency Manager
Coordinates
29.063, -81.149 (the zone’s center; the record gives no point)

A wildfire burned over 2400 acres and damaged multiple structures in a wooded, rural area of Maytown. The damaged structures included 1 trailer, 1 other structure, 10 outbuildings and more than 13 hunting camps. The fire was suspected to have re-ignited from a previous fire. Most of the structural damage occurred on June 13, however, the wildfire was not fully contained until late June.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2011Every state in 2011This day in weather historyWarnings in Florida, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 306719.